Alert archive / New York / Special Weather Statements in 2023
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 4, 2023, 5:47 PM EDT for Lewis County, New York. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2023, 5:47 PM EDT (21:47 UTC)
- Expired
- Aug 4, 2023, 6:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Buffalo, NY
- Hail
- 0.25 in
- Wind
- 40
County Lewis County, NY
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.8 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1103 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted.
342
WWUS81 KBUF 042147
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
547 PM EDT Fri Aug 4 2023
NYZ007-008-042215-
Jefferson NY-Lewis NY-
547 PM EDT Fri Aug 4 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL JEFFERSON AND WEST
CENTRAL LEWIS COUNTIES THROUGH 615 PM EDT...
At 546 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Carthage, or 8 miles south of Fort Drum, moving southeast at 25
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Drum, Carthage, Lowville, West Carthage, Herrings, Denmark, New
Bremen, Watson, Black River, Copenhagen, Croghan, Castorland,
Deferiet, Bellwood, Rector, Rutland Center, Great Bend, and Beaver
Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
Lewis COunty in New York.
&&
LAT...LON 4392 7589 4406 7572 4386 7532 4366 7557
TIME...MOT...LOC 2146Z 311DEG 21KT 4394 7573
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
WelchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 4, 5:26 PM EDT, 21 minutes earlier.
Area forecast discussion, Aug 4, 5:26 PM EDT, 21 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 526 PM EDT Fri Aug 4 2023 .SYNOPSIS... There will be a few lingering showers and thunderstorms across the Eastern Lake Ontario region late this afternoon. High pressure will then build across the area with dry pleasant summertime weather for most of the weekend. A trough of low pressure will approach the area late Sunday and move across the region Monday into Tuesday. This will bring another round of showers and thunderstorms to the area. && .NEAR TERM /THROUGH SATURDAY NIGHT/... Regional radar shows majority of severe storms have shifted south and east over central NY and into VT. Farther northwest, scattered thunderstorms are lingering across parts of Jefferson, Lewis counties on into rest of north central NY and one last cluster of storms is sinking southeast out of Canada tied to a embedded mid- level impulse and sharper sfc trough, enhanced by lake breezes. Main hazard through 8 pm over Jefferson and Lewis counties will be brief heavy downpours, small hail and gusty winds. There is a non-zero risk that an isolated severe storm could occur as the impulse may be resulting in more effective shear compared to what SPC mesoanalysis page shows. After 8 pm, an isolated shower or storm could occur over the whole area, but this is a very low chance as for the most part, high pressure that is over the upper Great Lakes will begin to build in the rest of the night. Partial clearing tonight will allow some river valley fog to develop. Lows will be in the mid 50s to lower 60s. High pressure will build across the region Saturday and Saturday night, bringing fair weather and quite a bit of sunshine on Saturday. Highs will be in the mid to upper 70s and with a dry airmass in place it will be quite comfortable. Saturday night will be cool with lows in the 50s. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... On Sunday, 12Z model guidance has trended faster with a convective wave, moving it into Western NY on Sunday. While confidence is low in models handling convective waves this far off, feel it's worth at least a chance POP for Western NY. To the east, the high pressure ridge will likely keep it rain-free until Sunday night when there's a risk for showers or thunderstorms for the entire forecast area. Highs Sunday will be in the lower 80s across lower elevations and upper 70s for higher terrain. After this, the main concern is the potential for severe weather on Monday. SPC continues to highlight most of our area in a slight risk in its day 4 outlook. There still remains uncertainty in exactly how convection will evolve, but there's general model agreement that a strong shortwave will move across the region on Monday. This is likely to provide ample wind shear if convection develops. However, depending on the track of this, it's possible our area will be cloudy for much of the day, which could stabilize conditions and reduce the severe weather risk. PWAT values are also forecast to increase to around 1.75 inches, so heavy rainfall is also a possibility late Sunday night through Monday night. && .LONG TERM /TUESDAY THROUGH FRIDAY/... At the beginning of this period the medium range guidance has trended slower with the passage of the system for early next week... with the major operational guidance packages now all suggesting that the axis of the main shortwave trough and attendant surface low will both work across our area during the course of Tuesday. For now have kept some higher-end chance PoPs (higher than those advertised by the NBM) in the forecast...though can easily foresee a need to raise these much more substantially with future packages if the above guidance continues to hold. Behind this system...it still looks like we should dry out Tuesday night...with mainly dry weather then likely for Wednesday as weak surface-based ridging crests across the region. Later on in the week...conditions look to trend more unsettled again as the next shortwave trough and surface low approach on Thursday and then work across our area Thursday night and Friday...for which chance PoPs remain in play. As for temperatures...these should be a bit below normal (mainly in the 70s) on Tuesday due to the passage of the early week system and its associated cloud cover/precip...followed by a return to near to slightly above normal readings for Wednesday through Friday. && .AVIATION /22Z FRIDAY THROUGH WEDNESDAY/... Showers and thunder at ART through 21z-22z with local brief IFR/MVFR. An additional isolated shower or storm could occur elsewhere rest of the evening, but this looks like a very low chance. Partial clearing tonight and light winds as high pressure builds in should allow valley fog to develop. Fairly high confidence in this at KJHW with a lower confidence that fog will develop at KART. Any fog should dissipate by around 13Z Saturday, giving way to widespread VFR flight conditions for the day as high pressure builds across the region. Outlook... Saturday night and Sunday...VFR. Sunday night...VFR/MVFR. A chance of showers and thunderstorms. Monday...VFR/MVFR. Showers likely with a chance of thunderstorms. Some storms could produce strong winds. Tuesday...Mainly VFR. A chance of showers. Wednesday...VFR. && .MARINE... The flow is shifting to the northwest behind a cold front with winds generally 10 to 15 knots. Some choppy conditions are possible, but conditions are not expected to reach small craft criteria. A mainly light onshore flow is expected Saturday. Winds will pick up some Sunday and Monday, with the approach of a surface low. East winds 10 to 20 knots Sunday will shift to the southeast Sunday night and southwest on Monday. It's possible this will require small craft headlines at times and some locations depending on wind direction. Thunderstorms may also occur along and ahead of the cold front late Sunday through Monday night, resulting in locally higher winds and waves. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel NEAR TERM...Apffel/JLA SHORT TERM...AR/Apffel LONG TERM...JJR AVIATION...Apffel/JLA MARINE...Apffel/JLA
Hazardous weather outlook, Aug 4, 3:18 PM EDT, 2 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 318 PM EDT Fri Aug 4 2023 NYZ001>007-010>014-019>021-085-051930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 318 PM EDT Fri Aug 4 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong winds and large hail are possible with thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ008-051930- Lewis- 318 PM EDT Fri Aug 4 2023 ...SEVERE THUNDERSTORM WATCH 584 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong winds and large hail are possible with thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-051930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 318 PM EDT Fri Aug 4 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong winds and large hail are possible with thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
In the hours before
Special weather statement, Aug 4, 12:16 PM EDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1216 PM EDT Fri Aug 4 2023
NYZ007-008-041700-
Jefferson NY-Lewis NY-
1216 PM EDT Fri Aug 4 2023
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL JEFFERSON AND
NORTHEASTERN LEWIS COUNTIES THROUGH 100 PM EDT...
At 1215 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Herrings, or 8 miles east of Fort Drum, moving
southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Drum, Carthage, West Carthage, Herrings, Philadelphia, Antwerp,
Harrisville, Evans Mills, Croghan, Deferiet, Belfort, Kirschnerville,
Diana Center, Great Bend, Lake Bonaparte, Beaver Falls, Indian River,
and Natural Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4383 7540 4416 7598 4426 7553 4410 7517
4398 7516
TIME...MOT...LOC 1615Z 303DEG 9KT 4408 7560
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HSKSpecial weather statement, Aug 4, 12:56 PM EDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1256 PM EDT Fri Aug 4 2023
NYZ007-008-041745-
Jefferson NY-Lewis NY-
1256 PM EDT Fri Aug 4 2023
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL JEFFERSON AND
NORTHEASTERN LEWIS COUNTIES THROUGH 145 PM EDT...
At 1254 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles east of Carthage, or 19 miles east of Fort
Drum, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Drum, Carthage, West Carthage, Herrings, Philadelphia, Antwerp,
Harrisville, Evans Mills, Croghan, Castorland, Deferiet, Belfort,
Soft Maple Reservoir, Kirschnerville, Diana Center, Great Bend, Lake
Bonaparte, Beaver Falls, Indian River, and Natural Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4413 7593 4426 7553 4410 7517 4366 7512
TIME...MOT...LOC 1654Z 305DEG 20KT 4399 7539
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HSKSpecial weather statement, Aug 4, 1:47 PM EDT, 4 hours before
Special Weather Statement
National Weather Service Buffalo NY
147 PM EDT Fri Aug 4 2023
NYZ007-008-041830-
Jefferson NY-Lewis NY-
147 PM EDT Fri Aug 4 2023
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL JEFFERSON AND
NORTHEASTERN LEWIS COUNTIES THROUGH 230 PM EDT...
At 146 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 15 miles east of Carthage, or 23 miles northwest of Old
Forge, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Drum, Carthage, West Carthage, Herrings, New Bremen,
Harrisville, Croghan, Castorland, Deferiet, Belfort, Soft Maple
Reservoir, Kirschnerville, Diana Center, Great Bend, Lake Bonaparte,
Beaver Falls, Indian River, Natural Bridge, and Sperryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4408 7580 4424 7549 4410 7517 4361 7511
TIME...MOT...LOC 1746Z 304DEG 12KT 4397 7528
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HSKLocal storm report, Aug 4, 3:51 PM EDT, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
351 PM EDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM Hail 3 SE Central Square 43.25N 76.10W
08/03/2023 M1.25 inch Oswego NY Broadcast Media
Delayed Report. Public report of large hail
on social media with a photograph from
vicinity of west side of Oneida Lake.
Relayed by broadcast media.
&&
JLASpecial weather statement, Aug 4, 5:08 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Buffalo NY
508 PM EDT Fri Aug 4 2023
NYZ006>008-042145-
Jefferson NY-Oswego NY-Lewis NY-
508 PM EDT Fri Aug 4 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN JEFFERSON...WEST
CENTRAL LEWIS AND NORTH CENTRAL OSWEGO COUNTIES THROUGH 545 PM EDT...
At 507 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles north of Henderson Harbor, or 18 miles west of
Watertown, moving southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Watertown, Sandy Island Beach State Park, Stony Point, Adams, Dexter,
Glen Park, Adams Center, Henderson Harbor, Barnes Corners, Southwick
Beach State Park, Sackets Harbor, Henderson, Smithville, Rodman,
Brownville, Lorraine, Sandy Creek, Chaumont, Lacona, and Mannsville.
This includes Interstate 81 between exits 37 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
Lewis County in New York.
&&
LAT...LON 4415 7628 4390 7572 4373 7579 4363 7603
4363 7626 4369 7626 4379 7629 4383 7636
4387 7635 4385 7642 4393 7647 4396 7644
4395 7634 4402 7636 4404 7640
TIME...MOT...LOC 2107Z 313DEG 25KT 4401 7627
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WelchSpecial weather statement, Aug 4, 5:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
547 PM EDT Fri Aug 4 2023
NYZ007-008-042215-
Jefferson NY-Lewis NY-
547 PM EDT Fri Aug 4 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL JEFFERSON AND WEST
CENTRAL LEWIS COUNTIES THROUGH 615 PM EDT...
At 546 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Carthage, or 8 miles south of Fort Drum, moving southeast at 25
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Drum, Carthage, Lowville, West Carthage, Herrings, Denmark, New
Bremen, Watson, Black River, Copenhagen, Croghan, Castorland,
Deferiet, Bellwood, Rector, Rutland Center, Great Bend, and Beaver
Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
Lewis COunty in New York.
&&
LAT...LON 4392 7589 4406 7572 4386 7532 4366 7557
TIME...MOT...LOC 2146Z 311DEG 21KT 4394 7573
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WelchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:24 PM EDT | Special Weather Statement | BUF | Oswego | 36 min |
| Aug 3, 8:36 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 39 min |
| Aug 3, 9:01 PM EDT | Severe Thunderstorm Warning | BUF | Lewis, Oswego | 59 min |
| Aug 3, 9:16 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 44 min |
| Aug 3, 9:27 PM EDT | Special Weather Statement | BUF | Oswego | 33 min |
| Aug 3, 9:56 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 36 min |
| Aug 3, 9:59 PM EDT | Special Marine Warning | BUF | 2 hr | |
| Aug 4, 10:46 AM EDT | Special Weather Statement | BUF | Jefferson | 44 min |
| Aug 4, 11:28 AM EDT | Special Weather Statement | BUF | Lewis | 47 min |
| Aug 4, 12:16 PM EDT | Special Weather Statement | BUF | Lewis | 44 min |
| Aug 4, 12:56 PM EDT | Special Weather Statement | BUF | Lewis | 49 min |
| Aug 4, 1:47 PM EDT | Special Weather Statement | BUF | Lewis | 43 min |
| Aug 4, 4:46 PM EDT | Special Marine Warning | BUF | 59 min | |
| Aug 4, 5:08 PM EDT | Special Weather Statement | BUF | Jefferson | 37 min |
| Aug 4, 6:30 PM EDT | Special Marine Warning | BUF | 49 min |
Nearby
Special Weather Statements in New York, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.